Lymph problems

  • 4 replies
  • 24 subscribers
  • 660 views

Hi everyone,

I have a quick question, I was just wondering if anyone else has had any leg/pelvis problems after having lymph nodes removed and chemoradiotherapy.

Initially it was just occasional swelling in my right leg, but then I started having these episodes where I get a really high temperature, and my right thigh goes red and seems hot to the touch. It's also very painful to walk. The first day I have nausea and vomiting, possibly due to the sudden high fever. I have spoken to my team and they think it could be lymphangitis, a type of infection of the lymph. At the moment I am taking antibiotics and anti inflammatory tablets and I feel much better, but I am a bit worried as it has happened three times in three months and I basically lose a week in bed. I hope it doesn't keep happening as it is really disruptive with work, family, LIFE etc.

I'm a bit disappointed as everything was going so well!

If anyone has had anything similar or has any advice I'd love to hear from you.

Lots of love ladies,

Lulabell

  • Hi  

    I’m sorry to read of your issues when you were doing so well, it must be so frustrating. I’ve not got any experience or advice to help you out I’m afraid, as I haven’t suffered from this but I know  has a lot of experience with lymphoedema so I’m hoping she will see this and might be able to tell you her story. Things may be different in Italy of course, and I’m assuming Beth is in the UK, but she may be able to help with some advice for you.

    I really hope you get this resolved.

    Sarah xx


    Community Champion Badge

    Cervical Cancer Forum

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • Hi Lulabell

    As Sarah mentioned I have lymphoedema: (swelling) in my right leg/foot as a result of my cc treatment in 2017. I'm so sorry to hear about your episodes of lymphangitis (? similar/related to 'cellulitis'). I've not experienced lymphangitis but I'm aware it's painful, debilitating and something to try and avoid.

    Not long after my treatment I developed swelling the top of one thigh and my GP referred me to a lymphoedema clinic where a diagnosis of lymphoedema was confirmed. Hopefully you can access some specialist lymphoedema care in Italy? The medical profession is notoriously poor at diagnosing and treating lymphoedema; there is help out there but you may have to self advocate to get it.

    Lymphoedema is incureable and needs managing to stabilise, or possibly reduce, the swelling and to prevent lymphangitis. The so called four cornestones of management of lymphoedema are: compression, skin care, healthy lifestyle (healthy diet/body weight and regular exercise) plus a specialised massage technique, manual lymphatic drainage (MLD) or self lymphatic drainage (SLD)

    I have a compression stocking which I wear from when I get up to when I go to bed. It's important that compression garments fit well to effectively prevent swelling from getting worse, which in turn helps to reduce the risk of lymphangitis. Ideally they should be measured and prescribed by a lymphoedema specialist.

    One of the first things I was taught was the importance of skin care (daily moisturising with a parabens and perfume free skin cream). Cracks in the skin, which may not obvious, means that bacteria can easily enter and cause infection (lymphangitis) which is more likely in lymphoedema because the affected area is immunocompromised. By moisturising regularly, skin integrity is maintained and bacteria can't enter so easily. Where possible avoid injury to the affected area and treat any cuts, bites etc with antiseptic and cover if there's an open wound. I recommend the following video for further information:

    www.google.com/search

    A couple of organisations which provide reliable information and support for lymphoedema are: the Lymphoedema Support |Network (LSN) and Lymphoedema United. They are UK based but but much of the advice is useful for all:

    https://www.lymphoedema.org/

    https://lymphoedemaunited.com/

    You may also be interested to know there is lady with lymphoedema, who I believe is Italian, on Instagram: @stile_compresso

    Sorry if all the above is a bit overwhelming to hear. I felt very daunted at first but, with time and experience, managing my lymphoedema is fairly second nature now.

    I'm happy to try snd help if you have any questions.

    I was diagnosed with stage 2A squamous cell cervical cancer (node negative) in 2017 following symptoms: persistent, watery, yellow vaginal discharge then post-menopuasal bleeding.  My treatment was a radical hysterectomy followed by chemo-radiotherapy.  My long term side effects include lymphoedema and urinary retention which I manage with intermittent self catheterisation.
  • Hi Beth2,

    Thank you so much for your detailed reply. I'm sorry I haven't answered until now. This is all very useful. As you say, it's a lot to take in but I am making changes and hoping not to have another episode of lymphangitis. I'm wearing medical compression tights from morning to night, going swimming as much as possible and eating an anti inflammatory diet. In Italy you have to go private to get specialsit medical care, so I'm looking into that as I will definitely have a consultation to check it all out. 

    At the moment I'm doing fine, and every morning I wake up without a fever I take as a good day to get on with my life, which I find a great way to look at things!

    Lots of love Beth2 and big hug,

    Lulabell 

  • Hi Lulabell again

    Just a thought: it's possible that if you didn't have enough of the correct antibiotics for your lymphangitis some residual bacteria may have remained only to present as a recurrence of infection a short time later.  In the UK it is recommended that a minimum of 2 weeks of flucloxacillin (if suitable) is prescribed for cellulitis in lymphoedema - ?possibly same applies to lymphangitis:

    www.lymphoedema.org/.../management_cellulitis.pdf

    I was diagnosed with stage 2A squamous cell cervical cancer (node negative) in 2017 following symptoms: persistent, watery, yellow vaginal discharge then post-menopuasal bleeding.  My treatment was a radical hysterectomy followed by chemo-radiotherapy.  My long term side effects include lymphoedema and urinary retention which I manage with intermittent self catheterisation.